Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 12, 2010, 3:11 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 16 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2010, 3:11 PM CDT (20:11 UTC)
- Expired
- Aug 13, 2010, 7:00 AM CDT
- In force
- 16 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:18 PM CDT | FLASH FLOOD | Sabin, MN | STREETS FLOODING IN THE CITY OF SABIN. THE BUFFALO RIVER AT SABIN IS ON THE RISE. |
| Aug 12, 3:22 PM CDT | FLASH FLOOD | Sabin, MN | EMERGENCY MANAGER REPORTING DITCHES FULL OF WATER WITH FLOODING OF ROADS IN AND AROUND SABIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2998 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
339
WGUS53 KFGF 122011
FFWFGF
MNC027-NDC017-131200-
/O.NEW.KFGF.FF.W.0028.100812T2011Z-100813T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
312 PM CDT THU AUG 12 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN NORTHWEST MINNESOTA...
CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 700 AM CDT FRIDAY
* AT 307 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO 4 INCHES OF RAIN
HAS ALREADY FALLEN OVER PARTS OF RURAL SOUTHERN CASS COUNTY...WITH
MORE STORMS LIKELY TO PRODUCE ANOTHER INCH OR TWO OF RAINFALL THIS
EVENING INTO TONIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FARGO...CASSELTON...DILWORTH...GLYNDON...HARWOOD...HORACE AND
MAPLETON.
* AT 300 PM A TRAINED SPOTTER REPORTED STREET FLOODING TO SEVERAL
INCHES OVER CURB HEIGHT IN THE CITY OF FARGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4666 9765 4721 9766 4716 9684 4715 9683
4712 9622 4666 9622
$$
WJB2 follow-up statements
352
WGUS73 KFGF 130323
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1014 PM CDT THU AUG 12 2010
MNC027-NDC017-131200-
/O.CON.KFGF.FF.W.0028.000000T0000Z-100813T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY MN-CASS ND-
1014 PM CDT THU AUG 12 2010
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY
FOR CLAY COUNTY IN NORTHWEST MINNESOTA...AND CASS COUNTY IN SOUTHEAST
NORTH DAKOTA...
AT 1014 PM CDT...SCATTERED THUNDERSTORMS CONTINUED TO MOVE THROUGH
THE WARNING AREA. WHILE ADDITIONAL HEAVY RAIN IS NOT EXPECTED
EARLIER HEAVY RAINFALL FROM 3 TO 4 INCHES WILL CONTINUE TO CAUSE LOW
LAND FLOODING ALONG WITH SOME ROADWAYS REMAINING UNDER WATER.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...HORACE...DAVENPORT...MAPLETON AND SABIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4666 9765 4721 9766 4716 9684 4715 9683
4712 9622 4666 9622
$$
VOELKER603
WGUS73 KFGF 131146
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 AM CDT FRI AUG 13 2010
MNC027-NDC017-131200-
/O.CON.KFGF.FF.W.0028.000000T0000Z-100813T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY MN-CASS ND-
645 AM CDT FRI AUG 13 2010
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 700 AM CDT
FOR CLAY COUNTY IN NORTHWEST MINNESOTA...AND CASS COUNTY IN
SOUTHEAST NORTH DAKOTA...
AT 645 AM CDT...LOCALLY EXCESSIVE RAIN FELL YESTERDAY AFTERNOON AND
EVENING IN PORTIONS OF CASS AND CLAY COUNTIES LIKELY PRODUCING
FLOODING IN SOME LOCATIONS. HOWEVER...THE RAINFALL HAS DIMINISHED
AND THE THREAT FOR FLASH FLOODING HAS ENDED.
RUNOFF FROM THIS EXCESSIVE RAINFALL HAS CAUSED SOME MINOR...WITHIN
BANK RISES ON AREA RIVERS. THE RED AT FARGO HAS RISEN ABOUT ONE FOOT
OVERNIGHT AS HAS THE MAPLE RIVER NEAR MAPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4666 9765 4721 9766 4716 9684 4715 9683
4712 9622 4666 9622
$$
EWENSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:46 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 12, 2:46 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT THU AUG 12 2010 .SHORT TERM... CONVECTION TONIGHT CONTINUES TO BE THE MAIN FORECAST ISSUE BUT PCPN CHANCES LOOK TO PLAGUE THE ENTIRE SHORT TERM FORECAST. NO MODEL REALLY HANDLING THE ONGOING CONVECTION REALLY WELL BUT THE GFS IS SLIGHTLY BETTER...SO NO MODEL PREFERENCE FOR NOW. TONIGHT...FOR THE TIME BEING THE STRONGEST CONVECTION IS CURRENTLY ALONG A LISBON TO FARGO TO JUST SOUTH OF BEMIDJI LINE. HAVE ISSUED ONE WARNING FOR SOUTHERN CASS COUNTY ON A CELL THAT BRIEFLY PULSED UP. OTHERWISE THE REGIONAL 88D LOOP SHOWS SOME ELEVATED ECHOES FROM LISBON SOUTH-SW INTO EASTERN SD. SFC MAP SHOWS A WEAK LOW OVER CENTRAL SD AND A WARM FRONT EXTENDING TO ITS EAST. THERE HAS BEEN AMPLE CLOUD COVER NORTH OF THE SFC WARM FRONT TODAY AND SFC TEMPS HAVE ONLY RISEN TO AROUND 70-75F ACROSS OUR SOUTHERN FA. THIS HAS HELD DOWN SFC BASED CAPE AND MLCAPE TO SOME DEGREE WITH THE HIGHEST CAPE VALUES DOWN OVER EASTERN SD INTO SW MN. 0-6KM BULK SHEAR VALUES PRETTY DECENT OVER OUR SOUTHERN FA WITH THE LOW LEVEL JET CONTINUING TO FOCUS THERE AS WELL. LATEST SPC DISCUSSION IS LOOKING AT OUR SOUTHEAST ND/WEST CENTRAL MN FA FOR A POSSIBLE WATCH IN THE NEXT FEW HOURS. BEST TORNADO THREAT SHOULD BE ALONG THE SFC WARM FRONT TO THE SOUTH OF OUR FA. PRECIPITABLE WATER VALUES REMAIN HIGH ESPECIALLY IN THE SOUTHERN HALF OF THE FA. TSTMS TODAY HAVE BEEN DROPPING PRETTY GOOD AMOUNTS OF RAIN SOUTH OF I94 AND IF STORMS CONTINUE IN THIS AREA TONIGHT...FLASH FLOODING WILL HAVE TO BE MONITORED. HOWEVER WITH MODELS CONTINUING TO SHOW DIFFERENCES IN QPF PATTERNS TONIGHT WILL NOT HOIST A FLASH FLOOD WATCH. OTHERWISE WILL KEEP THE SEVERE TSTM MENTION WITH HEAVY RAIN IN THE EVENING AND LATER SHIFTS CAN ADJUST AS NEEDED. FRI-SUN...12Z MODEL RUNS SHOW MOST OF THE PCPN MOVING OUT OF THE FA ON FRI BUT POSSIBLY LINGERING LONGEST IN THE EAST. IF CLOUDS CAN CLEAR OUT TEMPS MAY RISE BACK INTO THE LOW TO MID 80S. PCPN CHANCES LOOK PRETTY WEAK FRI NIGHT BUT MODELS SHOW A SHORT WAVE DROPPING TOWARD THE CANADIAN BORDER TOWARD 12Z SAT...GFS MUCH FURTHER EAST THAN THE EC/NAM. GFS REMAINS MUCH MORE PROGRESSIVE WITH THE 500MB WAVE ON SAT WHILE THE OTHER MODELS BRING IT OVER OUR FA. THEREFORE WILL HAVE TO MAINTAIN SOME LOW CHANCES FOR SHOWERS/ISOLATED THUNDER THEN. COLDER 500MB TEMPS COME DOWN FOR SAT NIGHT/SUN WHICH COULD KEEP SOME LINGERING SPOTTY SHOWERS/ RUMBLES OF THUNDER AROUND. TEMPS CONTINUE TO LOOK QUITE A BIT COOLER FOR SAT/SUN. .LONG TERM [MON-THU]...MODELS IN AGREEMENT WITH GENERAL DETAILS. EXPECT NORTHWEST FLOW ALOFT BRINGING A COOLER AND DRIER AIRMASS TO THE REGION. PRECIP CHANCES APPEAR MINIMAL...BUT ECMWF IS CONSISTENT BRING A MID-LEVEL THROUGH THROUGH THE REGION SOMETIME AROUND TUESDAY. WILL CONTINUE WITH PREVIOUS POP/WX FORECAST. && .AVIATION...THUNDERSTORM CHANCES WILL BE THE MAIN CHALLENGE THROUGH THE FORECAST PERIOD. THERE WILL BE THUNDER CHANCES THROUGH MUCH OF THE OVERNIGHT HOURS...AND TRIED TO CONVEY THIS WITH A CB MENTION. ALSO INCLUDED TEMPO GROUPS FOR SITES WITH MORE CONFIDENCE. GENERALLY VFR CIGS...BUT MVFR/IFR POSSIBLE WITH A HEAVIER STORM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Aug 12, 6:22 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT THU AUG 12 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON. DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S. IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA. HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE. THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Special weather statement, Aug 12, 1:10 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 110 PM CDT THU AUG 12 2010 MNZ003-029-NDZ039-049-053-121915- CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN- 110 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND EXTREME NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND SOUTHEASTERN CASS...NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF FARGO...MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LEONARD AROUND 125 PM CDT. BARRIE AROUND 135 PM CDT. KINDRED AND DAVENPORT AROUND 145 PM CDT. WALCOTT AROUND 155 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKERS 40 AND 57 AROUND 205 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Local storm report, Aug 12, 2:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL 10 W PARKERS PRAIRIE 46.15N 95.54W
08/12/2010 E1.00 INCH OTTER TAIL MN PUBLIC
1.5N OF LAKE JESSIE IN LEAF MOUNTAIN TOWNSHIP
&&
ETLocal storm report, Aug 12, 2:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
227 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 1 SSW DAVENPORT 46.70N 97.08W
08/12/2010 E1.00 INCH CASS ND PUBLIC
&&
ETSpecial weather statement, Aug 12, 2:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 243 PM CDT THU AUG 12 2010 MNZ003-NDZ039-122045- CASS ND-CLAY MN- 243 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 345 PM CDT... AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR HORACE...OR 14 MILES SOUTH OF FARGO...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... COMSTOCK...WILD RICE AND HICKSON AROUND 250 PM CDT. RUSTAD...PRAIRIE ROSE AND OXBOW AROUND 255 PM CDT. MOORHEAD AROUND 300 PM CDT. DILWORTH...BAKER AND SABIN AROUND 305 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 51 AROUND 245 PM CDT...AND MILE MARKER 57 AROUND 250 PM CDT... FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...NORTH DAKOTA MILE MARKER 349 AROUND 250 PM CDT...AND MINNESOTA MILE MARKER 22 AROUND 315 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 60 min |
| Aug 12, 3:28 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 47 min |
| Aug 12, 12:25 PM CDT | Areal Flood Advisory | FGF | Ransom | 22 hr |
| Aug 12, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 42 min |
| Aug 12, 1:51 PM CDT | Areal Flood Advisory | FGF | Cass | 114 min |
| Aug 12, 6:37 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 29 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.